Cephalosporins antibiotic encephalopathy refers to the use of cephalosporin antibiotics, due to overdosing, drip rate too fast, long course of treatment, physical and pathological, combined medication and other reasons, leading to excessive drug concentration in cerebrospinal fluid, and suddenly appeared a series of neuropsychiatric Symptoms such as confusion, speech disorders, myoclonus, seizures, etc. Among them, epileptic seizures are the most common with moderate seizures, and grand seizures are common in the elderly with high mortality.
1. Misdiagnosis of cephalosporin antibiotic encephalopathy
Patient, male, 36 years old. No previous history of schizophrenia. Because of chronic glomerulonephritis, chronic renal failure, etc., admitted to hospital for hemodialysis treatment. On the day of hemodialysis, patients presented with high fever, body temperature up to 40°C, bacterial culture and drug susceptibility, and cefoperazone/sulbactam (3g, 1 dose/d) anti-infective treatment.
After 4 days of anti-infective treatment, the patient began to experience neuropsychiatric symptoms such as excitement, confusion, incoherence, and mental paralysis. After excluding the electrolyte disorders and other diseases, the olanzapine and chlorpromazine antipsychotic treatment was given for 3 days. The above neuropsychiatric symptoms were gradually worsened. As the patient’s fever symptoms eased, cefoperazone/sulbactam was used as an anti-infective therapy. After 2 days, neuropsychiatric symptoms were relieved.
Tips: cephalosporin antibiotic encephalopathy occurs more than 3 to 10 days after treatment, clinical manifestations mostly myoclonus and seizures, EEG abnormalities, MRI normal, and completely returned to normal within a few days.
2. The main mechanism of cephalosporin antibiotic encephalopathy
The possible mechanism of cephalosporin antibiotic encephalopathy is that cephalosporin antibiotics enter the central nervous system and competitively inhibit the gamma-aminobutyric acid (γ-GABA, inhibitory neurotransmitter) receptors in the brain, resulting in enhanced neuronal excitability. A series of central nervous system symptoms occur, and severe cases can cause epileptic seizures and even death.
3. The main risk factors for cephalosporin antibiotic encephalopathy
Epilepsy: Cephalosporins can induce seizures.
In patients with chronic renal failure and hemodialysis: excretion of cephalosporins by the kidneys is reduced, resulting in the accumulation of drugs in the body, and there are also neurotoxic reactions at regular doses.
Over 65 years of age: The liver and kidney function declines, the half-life prolongs, and the blood drug concentration increases; affected by arteriosclerosis and other geriatric diseases, the blood-brain barrier function decreases, and the drug easily enters the cerebrospinal fluid.
4. Cephalosporins that can cause encephalopathy
According to domestic reports, the main drugs that can cause cephalosporin antibiotic encephalopathy are: cefoperazone sulbactam, cefepime, ceftriaxone, ceftazidime, cefuroxime, cefazolin and so on.
A common feature of these antibiotics is their high clearance rate.
For example, the fourth-generation cephalosporins of cefepime are associated with a higher incidence of encephalopathy in patients with renal insufficiency and may be associated with almost all renal excretion.
For another example, although ceftriaxone is excreted through both channels of the liver and kidneys, it is easy to pass through the blood-brain barrier and it can also cause antibiotic encephalopathy. Patients with chronic renal failure, it is best to avoid use.
Tips: Sulbactam can cause antibiotic encephalopathy!
Cefoperazone is mainly excreted in the bile and rarely causes antibiotic encephalopathy. However, cefoperazone sulbactam is prone to cause antibiotic encephalopathy, which is related to the main renal excretion of sulbactam (about 84%).
In the event of renal dysfunction, especially with biliary obstruction, severe liver disease, the dosage of cefoperazone sulbactam should be adjusted.